Advertisement

Canadian Journal of Anaesthesia

, Volume 41, Issue 2, pp 140–143 | Cite as

Unilateral mydriasis after induction of anaesthesia

  • Richard C. Prielipp
Clinical Reports

Abstract

Unilateral mydriasis is a disturbing finding during anaesthesia and may indicate serious neurological injury. In addition, the assessment of abnormal neurological findings is limited during general anaesthesia, and therefore requires special consideration. I report finding a dilated right pupil (7 mm, nonreactive to light) after bronchoscopic tracheal intubation and induction of general anaesthesia in a frail, 74-yr-old woman with cervical subluxations and spinal cord impingement. The possible aetology of the unilateral mydriasis includes the effects of anaesthetic agents, stellate ganglion block, impaired venous return from the head and neck, acute intracranial mass lesion or an haemorrhagic event, direct eye trauma, pre-existing medical or surgical conditions, and inadvertent direct deposition of alphaadrenergic or anticholinergic agents in the eye. Consideration of these factors, the autonomic innervation of the eye, and an intraoperative “wake-up” test allowed satisfactory neurological assessment in this patient and surgery to proceed. Unilateral mydriasis, while unusual, may be seen during general anaesthesia and requires thorough knowledge of autonomic nerve pathways and pharmacology of the eye for correct diagnosis. In this case, mydriasis was considered to result from phenyl-ephrine/lidocaine spray which was used to provide topical anaesthesia to the airway.

Key words

Anaesthetic Techniques: topical Equipment: bronchoscopes, fiberoptic Eye: pupil, mydriasis Intubation, Trachéal: complications 

Résumé

Pendant l’anesthésie, l’apparition d’une mydriase unilatérale est inquiétante et peut signifier une atteinte neurologique grave. Comme l’évaluation neurologique sous anesthésie générale est pratiquement impossible, il faut accorder à ce signe une importance particulière. Mon observation décrit un cas de dilatation pupillaire droite (7 mm, ne réagissant pas à la lumière) après l’intubation trachéale par bronchoscopie et l’induction de l’anesthésie générale chez une femme de 74 ans de santé fragile présentant des subluxations cervicales avec atteinte médullaire. L’étiologie de la mydriase unilatérale comprend les effets des agents anesthésiques, le bloc du ganglion stellaire, une entrave au retour veineux de la tête et du cou, l’apparition d’une masse intracrânienne ou un accident hémorragique, un traumatisme oculaire, un condition médicale ou chirurgicale préexistante, ou l’instillation accidentelle de substances alphaadrénergiques ou anticholinergiques. Après avoir révisé tous ces facteurs et considéré l’innervation autonome de l’oeil, un test d’éveil peropératoire a permis d’évaluer adéquatement l’état neurologique et de continuer la chirurgie. Une mydriase unilatérale quoique rare, peut survenir pendant l’anesthésie et son diagnostic nécessite une connaissance approfondie des voies autonomes et de la pharmacologie oculaires. Dans ce casci, on considère que la mydriase est le résultat de la vaporisation de phényléphrine et de lidocaïne utilisée pour produire l’anesthésie topique des voies aériennes.

References

  1. 1.
    Patel VU, Stehling LC, Zander HL. Fiberoptic Endoscopy in Anesthesia, Chicago: Year Book Medical Publishers, 1983; 75–113.Google Scholar
  2. 2.
    Bajandas FJ, Kline LB. Neuro-Ophthalmology Review Manual, 3rd ed., Thorofare, New Jersey: SLACK Inc., 1988; 113–24.Google Scholar
  3. 3.
    Rubin MM, Sadoff RS, Cozzi GM. Postoperative unilateral mydriasis due to phenylephrine: a case report. J Oral Maxillofac Surg 1990; 48: 621–3.PubMedCrossRefGoogle Scholar
  4. 4.
    Louis F, Diab M. Prolonged unilateral mydriasis after nasotracheal intubation. Middle East J Anesthesiol 1988; 9: 471.PubMedGoogle Scholar
  5. 5.
    Gibson BE, Stanley RJ, Lanier WL. Prolonged unilateral mydriasis after nasal septal reconstruction (Letter). Anesth Analg 1987; 66: 197–8.PubMedGoogle Scholar
  6. 6.
    Stirt JA, Shuptrine JR, Sternick CS, Korbon GA. Anisocoria after anaesthesia. Can Anaesth Soc J 1985; 32: 422–4.PubMedCrossRefGoogle Scholar
  7. 7.
    Theofilopoulos N, Longmore J, Kerr FA, Szabadi E, Bradshaw CM. Consensual pupillary responses to mydriatic and miotic drugs. Br J Clin Pharmacol 1988; 26: 697–702.PubMedGoogle Scholar
  8. 8.
    Alfonso E, Abelson MB, Smith LM. Pharmacologic pupillary modulation in the perioperative period. J Cataract Refract Surg 1988; 14: 78–80.PubMedGoogle Scholar
  9. 9.
    Wright MM, Skuta GL, Drake MV, et al. Time course of thymoxamine reversal of phenylephrine-induced mydriasis. Arch Ophthalmol 1990; 108: 1729–32.PubMedGoogle Scholar
  10. 10.
    Shah B, Hubbard B, Stewart-Jones JH, Edgar DF, Turner P. Influence of thymoxamine eye-drops on the mydriatic effect of tropicamide and phenylephrine alone and in combination. Ophthalmic Physiol Opt 1989; 9: 153–5.PubMedCrossRefGoogle Scholar

Copyright information

© Canadian Anesthesiologists 1994

Authors and Affiliations

  • Richard C. Prielipp
    • 1
  1. 1.Department of Cardiac Anaesthesia and Critical Care MedicineUniversity of Wisconsin-MadisonMadison

Personalised recommendations